Montelukast

My son is 7 and has viral induced asthma so winter isn't our favourite time of year. He's been out in 5mg montelukast but it's changed his behaviour his sleep patterns and he's having server tummy problems. Has anyone else had these reactions to these meds and what should I do we are not due to see the consultant until April after being in hospital last month.

12 Replies

oldestnewest
  • Sorry spelling mistakes everywhere.

  • Hi Georgina1475.

    I've a viral induced asthma at the moment. I'm a 46 year old woman. I'm taking 2nd lot of prednisone steroid tablets to try and get my asthma under control. I don't think i've ever taken Montelukast tablets before for my asthma.

    I just looked up online that medicine which you son has taken.

    There are side effects this is what it says for side effects;

    "Possible side effects of montelukast:

    All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:

    Cough; diarrhea; headache; indigestion; mild sore throat; mild stomach pain; nausea; runny or stuffy nose; stomach upset; tiredness.

    Seek medical attention right away if any of these SEVERE side effects occur:

    Severe allergic reactions (rash; hives; itching; difficulty breathing or swallowing; tightness in the chest; swelling of the mouth, face, lips, throat, or tongue; unusual hoarseness); chest pain; confusion; dark urine; ear pain; fever, chills, or persistent sore throat; flu-like symptoms; irregular heartbeat; mental or mood changes (eg, agitation, aggression, hostility, anxiety, depression, strange dreams, sleepwalking, tremor, hallucinations, restlessness, irritability); new or worsening breathing problems; numbness or tingling of the hands or feet; red, swollen, blistered, or peeling skin; seizures; severe or persistent stomach pain, with or without nausea or vomiting; sinus pain; suicidal thoughts or actions; swelling of the hands, ankles, or feet; tremor; trouble sleeping; unusual bruising or bleeding; upper respiratory infection; yellowing of the skin or eyes.

    This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. "

    My advice would be don't wait til April. You're son might be having a side effect to the medicine.

    If you worried at all, please call your Doctors surgery at once, tell them your concerns and ask the receptionist to put you on the doctors call back list. And the doctor will call you back before the surgery hours are over. But hopefully they will call you back much sooner than that. I got several call backs from the doctor this week within a hour of me phoning the doctor surgery, then i was asked to go straight in to see a doctor.

    drugs.com/cdi/montelukast.html

  • Thank you for your reply. I took your advice and have called the surgery so fingers cross.

  • That's good to hear. Will you let us know what happens?

  • I was going to say talk to the medical team looking after your son, but Becky beat me to it.

    Hope it all settles down for you soon.

  • Sorry to hear that your son is having a rough time. I take Montelukast and did find that it disturbed my sleep at first but it has mostly settled down now. Always best to ask the gp or nurse if you are concerned about side effects. Hope things are soon better for him.

  • Montelukast was giving me stomach issues, terrible tingling in hands and legs/feet, sudden numbness in arms, severe weakness.

    Because for asthma we sometimes take a cocktail of medications for a while- it may not be easy to know what is causing which side effects.

    I had taken Montelukast for about 40days together with Loratidine or Cetrizine. My doctor did not give a definite time to stop.

    My skin also became pale. There is no way of telling if that was another effect.

    My usage of Ventolin inhaler was also high. I felt really bad with frequent chest tightness.

    Within a week of stopping montelukast and Loratidine- my need for the Ventolin Inhaler reduced and I am much stronger up to now. No tingling in arms and feet, no severe weakness.

    So please have your doctor know about those side effects and they will stop the montelukast if they outweigh the benefit.

  • The tingling hands means the Montelukast was doing its job in protecting the lungs, so the allergy went elsewhere...the the hands...let me guess, the right hand? I have that. If the lungs are good, then the hands take the allergy, then I fexofenadine (anti hystamine) and that fights the allergy. Try to find what the allergy is

  • Montelukast: Tingingling was in both hands and both legs.

    It was so bad and would almost immobilize if you were doing activities like driving.

    But strange part was it causing the tightness in the chest. Very strange!

  • Thank you all so much for the replies. The gap called back very late last night and has changed the montelukast tablet to the granules as he believes it's the sweetener that causes the stomach upset. I'm still concerned about the other side effects but am willing to give it a go for the time being until the weather improves as my son generally is well during the spring /summer months. I will keep in touch here as it's good to talk about his asthma with people who truly understand how difficult it can be.

  • Hi

    I had to stop Montelukast because of the crazy dreams, otherwise it did do the trick, but i'm 57 and can recognise the crazy dreams, maybe your son can't and is suffering silently. I wouldn't use them again

  • I'm on them the first few months I felt sick when taking them and had a dry mouth been on them about 12 months and find they help a lot to regulate my asthma hope your son feels better soon

You may also like...